Tennessee, 2018

Winter Weather in Tennessee, March 7, 2018

March 7, 2018 · NWS OHX · 2 events in 2 counties and zones

A clipper system brought light snow to northern parts of the Cumberland Plateau during the early morning hours on March 7. Up to one half inch of snow was measured.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A clipper system brought light snow to northern parts of the Cumberland Plateau during the early morning hours on March 7. Up to one half inch of snow was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 6, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Mar 6, 11:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1115 PM CST Tue Mar 6 2018

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Cold front stretches from central IL southwest through eastern OK.
this feature will move rapidly our way and clear our area by
midnight. Meanwhile, a strong upper level trough axis will amplify
and push across the mid state after midnight. The airmass is very
dry but some light rain/snow could get squeezed out of an
increasingly colder overnight. Amounts will be very light and will
only include a low chance of measurable precip along the Plateau.
Otherwise, flurries and sprinkles appear likely across the north and
east.

Moving on, a couple more weak impulses may bring additional
flurries, to mainly our north and east through Wed nt. Temperature
wise, it will be rather cold for early March. The appreciably low
850 mb temps of -6c to -9c...will prevent much of a warmup over the
next 2 afternoons. After lows tonight in the lower to mid 30s, the
mercury will hold in the 40s for Wed and Thu. Freezing temps are on
tap for Wed nt and again on Thu night. This is quite typical for
early March.

In the extended forecast, The upcoming weekend storm system appears
to be taking a more northerly track. Thus, pops are looking higher
for that Sat through Sun period. Furthermore, with the more
northerly track, instability looks a little better and thus, more in
the way of thunder will be included. 1 to 2 inch rainfall amounts
are still expected. The upper system is also looking as though it
will take a more northerly track. Will therefore steer clear of any
frozen precip inclusion. Temps through the extended are looking
seasonal.

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR conditions are forecast for the first part of the forecast
period. However, as an area of stratocumulus ceilings sinks
southeastward toward the Mid-State late tonight and early
Wednesday, expect conditions at area terminals to become MVFR as
we head toward sunrise, eventually recovering back to VFR
ceilings after 17z and remain VFR for the rest the forecast
period.

Gusty west to northwest surface winds will continue through
00Z/THU forecast period, as a tight pressure gradient remains in
place across Middle Tennessee.

A few light flurries are possible at CSV late tonight, although
probabilities remain sufficiently low so as not to require a
mention of prevailing light snow in the TAF. A period of VCSH
remains in use in the CSV TAF to highlight the timing of the best
chance of seeing light flurries.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........19
Hazardous weather outlook, Mar 6, 5:05 AM CST, 18 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
505 AM CST Tue Mar 6 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-071115-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
505 AM CST Tue Mar 6 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Sustained southwest winds of 15 to 25 mph with gusts up to 35 mph
will be possible for several hours Tuesday afternoon. The main
area of concern will be across northwest counties of Middle TN
closest to the Tennessee River.

A mix of rain and snow is possible tonight on the Cumberland
Plateau with a dusting of snow along the upper Cumberland Plateau
not out of the question.

River flooding will continue along parts of the Cumberland River
and Tennessee River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

River flooding will continue along parts of the Cumberland
River and Tennessee River through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 6, 9:32 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
932 PM CST TUE MAR 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND DMG 6 NE NASHVILLE          36.23N  86.71W
03/06/2018                   DAVIDSON           TN   TWITTER

            TREE BLOWN DOWN ON TALLY GREEN DRIVE

&&

EVENT NUMBER OHX1800231

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Fentress

When
March 7, 12:00 AM CST to 6:00 AM CST
Where
Fentress forecast zone
Reported by
CoCoRaHS
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Up to one half inch of snow was measured across Fentress County. CoCoRaHS station Clarkrange 6.0 NE measured 0.5 inches of snow, and CoCoRaHS station Jamestown 12.9 S measured 0.4 inches of snow.

Winter Weather, Cumberland

When
March 7, 12:00 AM CST to 6:00 AM CST
Where
Cumberland forecast zone
Reported by
CoCoRaHS
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Up to one half inch of snow was measured across Cumberland County. CoCoRaHS station Crossville 4.7 S measured 0.5 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748166, 748167.